How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Elliott, LPCC, NCC Your Own Question
Elliott, LPCC, NCC
Elliott, LPCC, NCC, Psychotherapist
Category: Mental Health
Satisfied Customers: 7664
Experience:  35 years of experience as a Licensed Professional Clinical Counselor, National Certified Counselor and a college professor.
Type Your Mental Health Question Here...
Elliott, LPCC, NCC is online now
A new question is answered every 9 seconds

In a past communication, I told you that I was taking lexapro,

This answer was rated:

In a past communication, I told you that I was taking lexapro, 20mg. for depression. I don't like taking pills. You told me not to quit cold-turkey. Why is that? I did stop abruptly. I do know that I can feel the depression escalating. In the past I have had suicidal thoughts, they have also entered my mind again. I can't depend on drugs to keep me together. I've read so much about the withdrawal, I don't know which is worse. Everyday is a constant battle. I am back to not sleeping more that a hour or two. My emotions are all mixed up. "C"
Seeking expert counseling is a sign of strength. A personal relationship with a caring professional is proven clinically effective.

Dear "C",

Lexapro (escitalopram) is an SSRI (selective serotonin reuptake inhibitor) like Prozac, Zoloft, Paxil, and a host of others, which through my personal research, is dangerous, reduces feeling "human", and has lots of negative side effects. The DOCUMENTED ones are; insomnia, constricted pupils, dry mouth, somnolence , dizziness, sweating, fatigue, and indigestion.

This and other SSRIs also can negatively affect sexual functions: decreased libido, delayed ejaculation, genital anesthesia, and anorgasmia.(lack of orgasm). These affects can begin to reverse after the drug is tapered, although the symptoms can last for months or more after drug withdrawal (Post SSRI Sexual Dysfunction).

If you quit cold turkey you can get SSRI Discontinuation Syndrome which include symptoms that feel like electric shops or brain zaps or brain shivers, dizziness, acute depression (sometimes manifested as irritability), and a feeling of inner restlessness, an inability to keep still or motionless (known as akathisia).

If you have just quit the excitalopram then you should see your physician or pharmacist to establish a tapering (weaning) regimen, which is often something like: first week, full dose every other day; second week, half dose every day,; third week half-dose every other day; fourth week 1/4 daily; fifth week, 1 /4 every other day, sixth, 1/8 daily,
7th 1/8th every other day. Get a professional opinion. I cannot prescribe medications but I know what the protocol usually is.

Everyone has suicidal thoughts at times. When you have gone from thoughts to a plan is the time to call for immediate help (911, 1.800.SUICIDE, ER, Police, your children). I must include this warning as my professional responsibility, but I believe that you are not at this stage. You have too many people who count on you, just for love and companionship, including a grandson who is very proud of you and who loves you dearly.

I hope I have helped.

Warmest Regards,


Elliott, LPCC, NCC and 2 other Mental Health Specialists are ready to help you
Customer: replied 5 years ago.

E, I do have insomnia, and those "electric shocks" I'm just so sick of feeling so crummy. I don't have to worry about decreased sexual functions, I think I forgot what the word sexual means. That goes the same for somnolence?


Thanks for taking time to answer. I'll figure this out on my own. I always do!!!!!




Dear "C",

When did you quit the Lexapro? If it was recently you can still go back on the weaning schedule and stop some of those side effects.

You have been sexually abused in the past, and you have been taking Lexapro, but your sexual functions will return when you are ready.
Customer: replied 5 years ago.

Sure, from your lips to god's ears!


I stopped taking the lexapro Aug.22.

If you stopped only about a week ago, then see your doctor today (or pharmacist) and go on a weaning plan. It is absolutely safer.

(I didn't understand "from your lips to God's ears").

Warm regards,

Elliott, LPCC, NCC and 2 other Mental Health Specialists are ready to help you
Customer: replied 5 years ago.

It very hard to function on a level that people expect you to be on. I'm tired. The depression consumes me. I can't figure out what the right thing is to do. I try to find menaing in my life, but there isn't any. Everything is make-believe. Nothing is real. The only thing thats real is time, and I think I'm running out of that. Why is it that they come to me with their problems, and expect me to solve them when I can't even solve my own problems. I truly believe that lonelyness is killing me. I don't want to cope anymore. What's the point? I'm tired.


What is going on with you? You were in such good spirits. You didn't seem depressed and you were enjoying the little things in life. LIfe is mostly just little pleasures, little experiences, little adventures, and we make the best of them.

Who is coming to you with their problems? Why can't you help? That is part of the meaning of life, to help others in need. You are experienced and smart and you do have a lot of sense.

Have you done anthing to bring on this sudden turn of emotion? How much wine did you drink? Who came to see you?

We all have problems. You have a nice roof over your head, and some food and a car and some people who are your friends and like to talk to you?

Explain what is going on and I will try to help.

Best wishes,

Elliott, LPCC, NCC and 2 other Mental Health Specialists are ready to help you
Customer: replied 5 years ago.
I'm back at my house. So what? Don't yell at me.
I don't yell. I am a helper.

Elliott, LPCC, NCC and 2 other Mental Health Specialists are ready to help you

Related Mental Health Questions